Alert archive / Michigan / Flash Flood Warnings in 2010

Flash Flood Warning 3, NWS Gaylord, MI

August 19, 2010Emmet County, Mackinac County, Michigan

NWS Gaylord, MI issued this flash flood warning at Aug 19, 2010, 3:19 AM EDT for Emmet County, Mackinac County, Michigan. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2010, 3:19 AM EDT (07:19 UTC)
Expired
Aug 19, 2010, 6:36 AM EDT
In force
3 hr
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
None

Counties Emmet County, MI, Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 96 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 5:00 AM EDTHEAVY RAIN 4.56Mackinaw City, MI6 HR TOTAL ENDING 500 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2010-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2010-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WGUS53 KAPX 190719
FFWAPX
MIC047-097-191115-
/O.NEW.KAPX.FF.W.0003.100819T0719Z-100819T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
319 AM EDT THU AUG 19 2010

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MACKINAC COUNTY IN EASTERN UPPER MICHIGAN...
  EMMET COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 715 AM EDT

* AT 313 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM NEARLY STATIONARY THUNDERSTORMS FROM          
  WILDERNESS STATE PARK...THROUGH MACKINAW CITY AND BOIS BLANC       
  ISLAND. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MACKINAW   
  CITY AND BOIS BLANC ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR RAINFALL ESTIMATES BETWEEN 3 AND 4 INCHES OF RAIN HAVE 
FALLEN OVER THIS REGION...WITH ADDITIONAL RAINFALL EXPECTED THROUGH 
DAYBREAK.

&&

LAT...LON 4575 8438 4575 8450 4580 8462 4579 8471
      4574 8473 4574 8476 4574 8497 4576 8508
      4577 8508 4578 8501 4576 8480 4580 8477
      4579 8470 4582 8457 4580 8444 4582 8441
      4578 8434 4577 8434

$$
2 follow-up statements
260 
WGUS73 KAPX 190826
FFSAPX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
426 AM EDT THU AUG 19 2010

MIC047-097-191115-
/O.CON.KAPX.FF.W.0003.000000T0000Z-100819T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MACKINAC MI-EMMET MI-
426 AM EDT THU AUG 19 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT FOR FAR 
NORTHERN EMMET AND MACKINAC COUNTIES...

AT 417 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ADDITIONAL THUNDERSTORMS MOVING IN OVER NORTHERN EMMET COUNTY AND 
BOIS BLANC ISLAND...WHERE HEAVY RAINFALL HAS ALREADY FALLEN. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MACKINAW 
CITY...WILDERNESS STATE PARK AND BOIS BLANC ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR RAINFALL ESTIMATES BETWEEN 3 AND 4 INCHES HAVE FALLEN 
OVER THIS REGION...AND AN ADDITIONAL INCH IS POSSIBLE THROUGH 700 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4575 8438 4575 8450 4580 8462 4579 8471
      4574 8473 4574 8476 4574 8497 4576 8508
      4577 8508 4578 8501 4576 8480 4580 8477
      4579 8470 4582 8457 4580 8444 4582 8441
      4578 8434 4577 8434

$$
374 
WGUS73 KAPX 191036
FFSAPX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
636 AM EDT THU AUG 19 2010

MIC047-097-191043-
/O.CAN.KAPX.FF.W.0003.000000T0000Z-100819T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MACKINAC MI-EMMET MI-
636 AM EDT THU AUG 19 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR FAR NORTHERN EMMET 
AND MACKINAC COUNTIES...INCLUDING BOIS BLANC ISLAND...

WIDESPREAD HEAVY RAINFALL HAS COME TO AN END ACROSS THE AREA...WITH 
ONLY SCATTERED LIGHT SHOWERS EXPECTED THROUGH MID MORNING. 
THUS...THE THREAT FOR FLASH FLOODING HAS COME TO AN END.

LAW ENFORCEMENT OFFICIALS REPORT SEVERAL INSTANCES OF FLOODED 
PARKING LOTS AND LOW LYING AREAS...HOWEVER THE THREAT FOR ADDITIONAL 
FLOODING HAS ENDED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

LAT...LON 4575 8438 4575 8450 4580 8462 4579 8471
      4574 8473 4574 8476 4574 8497 4576 8508
      4577 8508 4578 8501 4576 8480 4580 8477
      4579 8470 4582 8457 4580 8444 4582 8441
      4578 8434 4577 8434

$$

LAWRENCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 11:59 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 18, 11:59 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1159 PM EDT WED AUG 18 2010

.SYNOPSIS.../ISSUED AT 358 PM/

HIGH PRESSURE IS LOSING ITS GRIP OF NORTHERN MICHIGAN TO A COLD
FRONT THAT IS SWEEPING ITS WAY ACROSS THE AREA THIS AFTERNOON AND
EVENING. IT HAS BEEN CLOUDY OVER THE EASTERN UPPER PENINSULA
THROUGHOUT THE DAY WITH RAIN SHOWERS AND EVEN A THUNDERSTORM
DEVELOPING...BUT CONDITIONS HAVE BEEN MUCH DIFFERENT IN NORTHERN
LOWER MICHIGAN...WHERE IT HAS BEEN MOSTLY SUNNY. CLOUDS WILL BEGIN
TO MOVE IN THIS EVENING ALONG WITH RAIN SHOWERS AND POSSIBLY
THUNDERSTORMS DEVELOPING OVER NORTHERN LOWER MICHIGAN. THE THREAT OF
RAIN WILL END BY THURSDAY EVENING AND RETURN AGAIN BY FRIDAY
EVENING.

TJL

&&

.SHORT TERM.../ISSUED AT 1200 AM/...OVERNIGHT

THE FRONT IS DRAPED ACROSS THE REGION, SHOWERS AND THUNDERSTORMS
ARE SHOWING NEW LIFE AS THE 850 MB LLJ IS BEGINNING TO ADD FUEL TO
THE STORMS. ALONG WITH THE WITH THE FORCING ALONG THE 500 MB JET
THAT IS STRETCHED ACROSS LAKE SUPERIOR. SO HAVE GONE BACK TO
CATEGORICAL TO NUMEROUS POPS FOR THE NIGHT IN E UPPER. SFC WINDS
HAVE ALSO SETTLED DOWN, SO HAVE UPDATED THE WINDS. TEMPERAUTURES
LOOK FINE AT THE MOMENT SO NO CHANGES NEEDED.

JSL

&&

.LONG TERM.../ISSUED AT 422 PM/...THURSDAY AND BEYOND

...OVERALL RETURN TO AOA NORMAL WARMTH FOR FORESEEABLE FUTURE WITH
ONE OPPORTUNITY FOR DECENT RAINFALL IN SPOTS...

AFTER A BRIEF INTERRUPTION...TEMPS RECOVERED TODAY AND LATE SUMMER
WARMTH WILL REMAIN THRU AT LEAST NEXT TUE.

THU: CLDFNT SAGS SWD THRU NRN LOWER. LEFTOVER SHWRS /POSSIBLE
THUNDER?/ WILL BE ON-GOING AT DAWN AND EXPECTED TO BE DECREASING
IN COVERAGE THRU THE MRNG. MAINTAINED LOW CHC POP INTO THE AFTN
ALONG AND S OF M-72 FOR AN ISOLD THUNDERY REDEVELOPMENTS.

00Z GFS ENSEMBLE PCPN PROBABILITIES FOR .5 TO 1" /THRU SUNDAY/ HAVE
BEEN INCREASING OVR THE LAST 3 DAYS FROM FAR NW LOWER /FKS-PLN/ INTO
THE ERN U.P.  THIS INCLUDES CONSISTENT LOW PROBS FOR 2". THE GEM HAS
ALSO HAD THIS SIGNAL FOR HVY QPF. 12Z MODELS CONTINUE TO LOOK WET
BUT THERE'S NO GUARANTEE 2"+ MAX OCCURS IN OUR FCST AREA. 12Z
GFS/NAM NAILS WRN U.P./MN/WI. EITHER WAY...PRESENT INDICATIONS ARE
THAT THE BEST CHC OF RAIN WILL BE OVR THE NW HALF OF OUR FCST AREA.

AS IS APPEARS NOW...BELIEVE BEST CHC OF PCPN WILL OCCUR FRI NGT INTO
SAT MRNG W/ THETA-E RDG MOVING THRU IN PULSE OF WAA ASSOCIATED W/
LLJ.

SHRTWV TROF CURRENTLY OVR PAC NW WILL MERGE W/ SUBTROPICAL TROF OVR
AZ. THIS TROF WILL MOVE THRU THE GTLKS FRI NGT INTO SAT. AT THE SFC
...THU'S FRONT WILL STALL JUST S OF THE GTLKS AND THEN LIFT BACK AS
A WARM FRONT FRI AS SHRTWV TROF APPROACHES AND TRIPLE PT LOW MOVES
INTO LAKE SUP SAT.

FRI: CLDS OVR SRN/WRN FRINGES OF THE FCST AREA UNSURE HOW MUCH /IF
ANY/ PCPN LEAKS INTO NW LOWER COUNTIES.

MAX TEMPS ARE LOW CONFIDENCE DUE TO CLDCVR AS TSTM COMPLEX EXPECTED
TO BE ON-GOING OVR WRN U.P./WI/MN. PLAYED TEMPS CONSERVATIVE FOR
NOW...USING BIAS-CORRECTED MOS GUIDE WHICH OFFERS 74-82F.

SAT NGT: SHOWERY. THUNDER COULD BE POTENT. MCS WILL BE IN PROGRESS
NEARBY. RAINFALL COULD BE HVY.

RAISED MIN TEMPS 2-3F ABV GUIDANCE GIVEN EXTENSIVENESS OF CLDCVR.

PATTERN: FAIRLY ZONAL FLOW IS FCST TO AMPLIFY THIS WKND AS POTENT
TROF MOVES ONSHR IN THE W. THIS WILL RESULT IN EXPANDING SUBTROPICAL
HIGH OVR THE CENTRAL USA WHICH WILL POKE INTO THE GTLKS BRIEFLY ON
MON. WRN TROF WILL ADVANCE NEWD ACRS SRN CANADA/NRN USA AND DRIVE A
PACIFIC CLDFNT THRU ON TUE. LOW-AMPLITUDE SHRTWV RDG FOLLOWS WED-THU
AS NEW TROF MOVES INTO THE W.

SUN-THU ESSENTIALLY HPC FCST.

MODEL GUIDANCE IN GOOD AGREEMENT ON BASIC FEATURES.

SUN-TUE LOOKING VERY WARM WITH +1 STANDARD DEVIATION 850 MB TEMPS.

TUE: COLD FROPA BUT TIMING UNCERTAIN. CURRENT EXPECTATION IS THAT
SHWR THREAT WILL BE SLIM. IN COORD WITH MQT/GRR...RAISED MAX TEMPS
ABOVE GUIDANCE. SEE NO REASON THAT TEMPS SHOULD BE SIGNIFICANTLY
DIFF FROM MON.

JH

&&

.MARINE.../ISSUED AT 1024 PM/

WITH THE GRADIENT RELAXING AND THE WINDS DIMINISHING TO VARAIBLE
UNDER 10 KNOTS OVER THE LAKES, IT LOOKS LIKE THE WAVES HAVE
SUBSIDED TO ABOUT 3 FEET OR LESS, LOOKING AT THE BUOYS. SO HAVE
CANCELLED THE SCA OVER PARTS OF N LAKE MICHIGAN. WINDS WILL
CONTINUE TO TURN LIGHTER THU-THU NGT AS HIGH PRES BUILDS IN.

FRI NIGHT WINDS WILL STRENGTHEN FROM THE S-SW OVR LAKE MI AND SE-S
OVR LAKE HURON...AS PRES GRADIENT TIGHTENS W/ APPROACH OF SFC LOW.
SCA MAY BE REQUIRED WITH MAIN THREAT FROM FAR NRN LAKE HURON TO THE
BRIDGE AND FOR WHITEFISH BAY. COULD SEE A 4-8 HR PERIOD OF MARGINAL
GALES AT DETOUR PASSAGE.

JH/JSL

&&

.AVIATION.../ISSUED AT 1127 PM/...VALID FOR 06Z TAFS

THE FRONT THAT IS CAUSING THE RAIN SHOWERS AND THUNDERSTORMS IN
THE UPPER PENINSULA IS TAKING ITS TIME TO MOVE INTO N LOWER. MVFR
CIGS ARE EXPECTED AS THE SHOWERS MOVE INTO THE TAF SITES. IT LOOKS
LIKE, THAT THE VSBYS SHOULD REMAIN VFR WHILE THE LINE MOVES
THROUGH THE REGION. IT LOOKS LIKE THAT THERE WILL BE SOME CLEARING
BEHIND THIS LINE BY EARLY AFTERNOON ON THURSDAY.

JSL

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT THURSDAY FOR LMZ342-344-345.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Aug 19, 12:10 AM EDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1210 AM EDT THU AUG 19 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
192315-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1210 AM EDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...OVERNIGHT

THUNDERSTORMS ARE EXPECTED IN EASTERN UPPER AND PORTIONS OF NORTHERN
LOWER MICHIGAN...MAINLY NORTH OF M-72. THESE STORMS MAY CONTAIN
SMALL HAIL AND WINDS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHERN LOWER
MICHIGAN THURSDAY AROUND DAYBREAK. AN ISOLATED THUNDERSTORM OR TWO
MAY DEVELOP THURSDAY AFTERNOON. ANY THUNDERSTORMS THAT DEVELOP ARE
NOT EXPECTED TO BECOME SEVERE.

THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY NIGHT...AND POSSIBLY
LINGERING INTO SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME...BUT LOCALLY HEAVY RAIN WILL BE POSSIBLE IN SOME SPOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...SPOTTERS
ARE ENCOURAGED TO RELAY ANY REPORTS OF STRONG WINDS OR HEAVY
RAINFALL FROM THUNDERSTORMS TONIGHT.

ADAM/JH/JSL

In the hours before

Special weather statement, Aug 19, 3:04 AM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
304 AM EDT THU AUG 19 2010

MIZ016-017-190800-
CHEBOYGAN-EMMET-
304 AM EDT THU AUG 19 2010

...LOCALIZED VERY HEAVY RAINFALL NEAR THE STRAITS...

AT 300 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
NEARLY STATIONARY LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
10 MILES WEST OF MACKINAW CITY TO 9 MILES EAST OF MACKINAW
CITY...MOVING EAST AT JUST 5 MPH.

THESE THUNDERSTORMS WILL MOVE LITTLE THROUGH 400 AM...CONTINUING TO
PRODUCE LOCALIZED TORRENTIAL RAINFALL. THE HEAVIEST RAIN WILL BE
FOUND ACROSS FAR NORTHERN EMMET COUNTY...TARGETING THE MACKINAW CITY
AREA. RAINFALL TOTALS OF 3 TO LOCALLY 4 INCHES ARE EXPECTED...WHICH
WILL LEAD TO LOCALIZED FLOODING OF LOW LYING AREAS.

LAWRENCE

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:50 AM EDTSpecial Marine WarningAPX60 min
Aug 19, 9:21 AM EDTSmall Craft AdvisoryAPX107 min

Nearby

Flash Flood Warnings in Michigan, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.